Quantcast
Last updated on April 20, 2014 at 8:07 EDT

Look-Alike, Sound-Alike Drugs Cause Errors

September 29, 2007

Look-alike and sound-alike drugs are among the main causes of wrong drug medication errors that occur in Pennsylvania.

Unclear and confusing labeling and packaging, as well as look-alike or sound-alike drug names, significantly contribute to medication errors, reported the Pennsylvania Patient Safety Reporting System.

Ambiguous and confusing packaging and labeling contribute to medication errors, Dr. John Clarke, editor of the Patient Safety Advisory, said in a statement. Errors can occur because healthcare practitioners become familiar with a certain package’s appearance. When the package or label looks similar to that of another product, or is changed, practitioners may not realize the difference.

The Advisory highlights the increased potential for confusion between two sound-alike generic drug names — morphine and hydromorphone. Analysis shows that mix-ups between the two medications out-number those for all other pairs of medications reported to the PA-PSRS.

Oral hydromorphone is approximately four times more potent than oral morphine; injectable

hydromorphone is approximately seven times more potent than injectable morphine; and injectable hydromorphone is approximately 20 times more potent than oral morphine.